Placebo Week

Questions and discussion about contraception, safer sex, STIs, sexual healthcare and other sexual health issues.
rb2002
newbie
Posts: 3
Joined: Tue Mar 02, 2021 5:53 am
Preferred pronouns: she/her
Location: Pacific

Placebo Week

Unread post by rb2002 »

Hi, i would really appreciate it if anyone with knowledge about this answered because i’m kinda freaking out. I’m currently on day 4 of my placebo week and had 3 cases of watery poos today, does it affect my effectiveness of the my birth control? Should i start it back Thursday as normal and am i still protected as normal ?
Sam W
scarleteen staff/volunteer
Posts: 7335
Joined: Mon Jul 28, 2014 9:06 am
Awesomeness Quotient: I raise carnivorous plants
Primary language: english
Preferred pronouns: she/her
Sexual identity and orientation: queer
Location: Desert

Re: Placebo Week

Unread post by Sam W »

Hi rb2002,

So, the reason why diarrhea or vomiting can potentially decrease the effectiveness of the pill is that it could prevent the body from absorbing their contents. However, there's nothing in a placebo pill to be absorbed, because it's a placebo. So having this on a placebo day shouldn't decrease your protection, and you should keep taking the pill like you normally would.
rb2002
newbie
Posts: 3
Joined: Tue Mar 02, 2021 5:53 am
Preferred pronouns: she/her
Location: Pacific

Re: Placebo Week

Unread post by rb2002 »

Hi so i started my pill again last night at Thursday 8.30pm and at 10am I had 2 cases of upset stomach. I had unprotected sex during my break week on Monday however he never finished inside me. Is there a chance i could be pregnant?
Sam W
scarleteen staff/volunteer
Posts: 7335
Joined: Mon Jul 28, 2014 9:06 am
Awesomeness Quotient: I raise carnivorous plants
Primary language: english
Preferred pronouns: she/her
Sexual identity and orientation: queer
Location: Desert

Re: Placebo Week

Unread post by Sam W »

Hi rb2002,

It takes 2-3 hours for the pill to absorb into the body, so by the time you had an upset stomach it would have been absorbed, and thus would still be effective. Too, if this was an upset stomach without vomiting, that's no risk at all, since it's only vomiting that can potentially influence the pill.

That means you can assume you had the level of protection offered by combining the pill with withdrawal, which you can find here: The Buddy System: Effectiveness Rates for Backing Up Your Birth Control With a Second Method. Since it sounds like you really can't risk pregnancy, can I ask why you two decided not to use a condom?

I do want to say that, since it sounds like you've had multiple symptoms like diarrhea and an upset stomach over the last few days, you may want to check in with a healthcare provider if those symptoms continue to see what's going on.
rb2002
newbie
Posts: 3
Joined: Tue Mar 02, 2021 5:53 am
Preferred pronouns: she/her
Location: Pacific

Re: Placebo Week

Unread post by rb2002 »

Hi Sam, thanks for replying to me. I then was sick 3 times between the times of 3pm and 4pm but haven’t been sick again since. Do you think Thursday nights could have been brought up although it was 19 hours later as i take my pill at 8.30pm?
Sam W
scarleteen staff/volunteer
Posts: 7335
Joined: Mon Jul 28, 2014 9:06 am
Awesomeness Quotient: I raise carnivorous plants
Primary language: english
Preferred pronouns: she/her
Sexual identity and orientation: queer
Location: Desert

Re: Placebo Week

Unread post by Sam W »

You're welcome! And nope, like I said the pill is absorbed within a few hours of you taking it, so it could not have come up 19 hours later.
Post Reply Previous topicNext topic